- Jan 8, 2009
Aisee wataalam wa mambo ya afya hii imekaaje!haya madawa yako hivi,au jamaa kalogwa?
A.N Mvati, AfricaNews reporter in Dar es Salaam, Tanzania
Some Tanzania men on anti-retroviral (ARV) drugs have experienced abnormal breast enlargement similar to that of women. There are even cases where women taking the life prolonging drug against HIV complaining of queer side effects including becoming disabled.
Joseph Mkanda, 43, one of the victims, said he developed strange symptoms plus growing breasts after taking the drugs. Initially, he suspected the cause to be lack of a balanced diet. But he soon realised that the main problem was the type of drugs he was taking.
I feel very much ashamed to go out of my house, because I have developed breasts like a woman. I fear that other people would laugh at me, he said from his Mtwara-base.
I went to one of the medical doctors in my village, who told me that such signs were normal for people suffering from AIDS who have been taking the drugs for a long time. At the moment, I dont know what to do or where to go, said Mkanda.
Salima Omar, 36, from Mtwara said she developed strange symptoms after taking the drugs. Salima, a mother of seven, said one of her daughters died shortly after birth in 2006 when she had undergone the HIV test.